Hail, Emmons
- When
- July 22, 10:57 AM CST to 10:59 AM CST
- Where
- Emmons County, 4.98 mi WNW of Linton Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.240, -100.330
A warm front lifted through the area in the afternoon with low level moisture rapidly increasing in its wake. This resulted in very strong instability developing over much of western into south central North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A warm front lifted through the area in the afternoon with low level moisture rapidly increasing in its wake. This resulted in very strong instability developing over much of western into south central North Dakota. An early storm developed around mid-day as the front lifted over south central North Dakota, though the main area of thunderstorms developed later in the day over southeast Montana into northwest South Dakota as a short wave approached. These thunderstorms then moved into western North Dakota producing marginally severe hail and wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 22, 9:04 AM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1004 AM CDT FRI JUL 22 2016 .UPDATE... Issued at 1003 AM CDT Fri Jul 22 2016 Main change this update was to increase precip chances southwest and south central North Dakota for the morning and early afternoon hours. Area of convection that developed in the Beach area after daybreak has increased a bit in coverage as the impulse has moved eastward...generally along the I-94 corridor...and was over the Bismarck/Mandan area at this update. Latest HRRR Exp run depicts this convection continuing eastward to the James Valley by around noon. Also at least mentioned slight chances of showers/thunder across the northern part of the state, with current light radar returns moving eastward across the north. UPDATE Issued at 640 AM CDT Fri Jul 22 2016 No significant changes were made with this update. The number of elevated storms in south central ND has significantly waned since 10 UTC, and recent HRRR and experimental HRRR guidance suggests a lull may occur in storms until about 18 UTC. We therefore made a few minor adjustments to PoPs through the morning, but we believe a marginal risk of severe storm development continues even before 18 UTC in the south central. Otherwise, we did add patchy fog to the forecast southwest and south central through 14 UTC with the surface layer near saturation on the edges of a stratus field. && .SHORT TERM...(Today and tonight) Issued at 448 AM CDT Fri Jul 22 2016 Multiple rounds of strong to severe thunderstorms are expected across western and central ND today and tonight. Very heavy rain is also possible, prompting the issuance of a flash flood watch for central ND. Synoptically-speaking, a warm frontal zone is expected to set up along the ND-SD border region today as low pressure deepens over MT. That's in advance of a vigorous shortwave trough moving into the Pacific northwest early this morning, and expected to quickly move eastward to the central Dakotas by midday Saturday. There is a reservoir of very rich, evapotranspirationally-aided moisture across SD early this morning which is characterized by dewpoints in the middle and upper 70s F. This air mass is forecast to surge northward today in response to the developing lee-side pressure falls. Based on an analysis of overnight model trends compared to observations upstream, and considering recent verification, we believe the 00 and 06 UTC NAM simulations are the most viable of the global model guidance with regard to low-level moisture and thus the degree of destabilization today and tonight. Forecast soundings from the aforementioned NAM simulations show strong to extreme instability developing today along and east of Highway 85 and south of Highway 2, with afternoon MLCAPE ranging from 3000 to 5000 J/kg in the face of steep mid-level lapse rates around 8 C/km and boundary layer dewpoints surging well into the 70s F. Coupled with veering wind profiles and 0-6-km bulk wind differences around 50 kt, the scenario will readily support both organized and rotating updrafts, including potential supercells. Weak mid-level height falls will overspread the area today, and that should favor a large-scale setting supportive of deep moist convection, especially given relatively weak MLCIN shown on most model-derived soundings by afternoon. Forcing will be subtle and could be tied to surges of low- and mid-level Theta-E advection, differential heating boundaries which develop from early-day low clouds and/or convective debris from morning elevated storms, or broad confluence associated with the low- and mid-level warm frontal zone, to name a few. Given the subtle forcing and weakly capped air mass, it's not surprising that run-to-run and model- to-model continuity has been rather lackluster in the plethora of convection-allowing model guidance that we have viewed tonight. However, generally-speaking the primary themes we have observed in multiple model cores and simulations have been for the following: 1) Early-day elevated convection, including the risk of elevated supercells, in south central ND, 2) Afternoon development or re- development of intense, surface-based storms centered along and north of the warm front in south central ND, and 3) Additional rounds of thunderstorms, including the possibility of multiple MCSs, crossing western and central ND tonight after high-based convection which develops from MT into WY merges and propagates across the state. The impressive reservoir of instability that exists upstream of the area is likely to be continually re-advected into the area on a 40-50 kt low-level jet based near 850 MB tonight. Thus, we believe that not only will multiple rounds of storms occur, but each round will have severe potential. Typically, we expect the instability to be overturned and the moisture redistributed with the passage of intense convection, but in this case the air mass to the south is not expected to have a wide expanse of storms and thus it will remain ready to replenish the instability across ND through the night. That scenario is well-supported by a range of model simulations, including convection-allowing guidance to include the 00 UTC NSSL WRF-ARW and the UND-run WRF-ARW nest that is centered on western and central ND. The CAPE-shear setting and expected mid-level lapse rates favor a threat of large hail and damaging winds today and tonight. We are somewhat less-confident in whether or not significant-caliber hail in excess of 2 inches will occur on anything more than an isolated basis, largely owing to the high tropospheric moisture content, as that may tend to favor hailstone melting, as it likely did during the Wednesday afternoon and evening severe weather episode. More- over, only one or two members in the 00 UTC NSSL WRF-ARW ensemble produced hailstones greater than 2 inches in diameter with the HAILCAST model applied to their simulations. However, based on the significant hail parameter exceeding 2 on NAM forecast soundings, and the possibility of initial supercells, we have chosen to make a mention of large hail up to the size of tennis balls in our hazardous weather outlook. Given the degree of CAPE, veering wind profiles, and very rich boundary layer moisture, there's a risk of isolated tornadoes with any surface-based supercells during the afternoon and evening, especially in south central ND. That risk may be modulated by relatively small low-level hodographs, though. Finally, given the strong likelihood of multiple rounds of storms and pre-convective precipitable water values around 1.80 inches, a flash flood watch was deemed prudent across central ND from this afternoon through early Saturday afternoon. Flash flood guidance is generally in excess of 2 inches, but precipitation-rates could exceed 2 inches per hour with the most intense storms, and there is a risk of training storms, especially north of the warm front this afternoon and evening. .LONG TERM...(Saturday through Thursday) Issued at 448 AM CDT Fri Jul 22 2016 A surface cold front will cross western ND Saturday morning and is forecast to clear the James River valley by late in the afternoon Saturday. Based on the CAPE-shear setting shown by most of the 00 UTC guidance, a risk of strong and severe storms will continue in most areas until the frontal passage occurs. However, we certainly have to express some uncertainty in the magnitude of the risk on Saturday since preceding convection and cloud cover could mitigate the amount of bouyancy available for updrafts. The risk of heavy rain will also continue over central ND, and in fact, depending on the timing of the front a later forecast could need to extend the flash flood watch for the James River valley a bit longer into Saturday afternoon. Otherwise, drier westerly flow is expected Saturday night through Sunday night. The 00 UTC multi-model consensus suggests the flow next week will favor seasonable temperatures mainly in the 80s F with daily chances of thunderstorms Monday through Thursday. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 640 AM CDT Fri Jul 22 2016 Sct to bkn mvfr cigs forecast at KBIS until 16z Friday. Otherwise expect vfr cigs outside of any thunderstorms, which should develop and increase in coverage through tonight. Heavy rainfall with reduced cigs/vsbys, large hail, and damaging winds possible with any thunderstorm that develops through the TAF period. && .HYDROLOGY... Issued at 448 AM CDT Fri Jul 22 2016 Collaboration with the WPC QPF desk yielded concerns of flash flooding across central ND Friday afternoon through Saturday morning. With a prolonged period of precipitable water values of 1.5 to 2.0 inches, hourly rainfall rates above 2 inches possible where cells merge or backbuild/train over the same area. Successive rounds of heavy thunderstorms forecast through Saturday morning has necessitated a Flash Flood Watch central ND. Total rainfall amounts across central North Dakota of 2 to 4 inches possible through Saturday morning. With that said, we have issued a Flash Flood Watch in two segments. Segment one covers all of south central ND beginning at 18 UTC/1 PM CDT Friday today through 18 UTC Saturday/1 PM CDT Saturday. Segment two covers the north central and begins a bit later, 03 UTC Saturday/10 PM CDT Friday through 18 UTC Saturday/1 PM CDT Saturday. Decision to begin segment one earlier goes along with the Short Term Discussion with multiple opportunities for heavy thunderstorms along and north of a warm front, which is forecast to initiate this afternoon. The north central is favored for heavier precipitation late Friday evening through Saturday morning. && .BIS Watches/Warnings/Advisories... Flash Flood Watch from 10 PM CDT this evening through Saturday afternoon for NDZ002>005-010>013. Flash Flood Watch through Saturday afternoon for NDZ019>023-025- 034>037-042-045>048-050-051. && UPDATE...JV SHORT TERM...CJS LONG TERM...CJS AVIATION...KS HYDROLOGY...KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 652 AM CDT FRI JUL 22 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-231200- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 652 AM CDT FRI JUL 22 2016 /552 AM MDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH LARGE HAIL IN SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS MORNING. SEVERE THUNDERSTORMS ARE THEN POSSIBLE ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA FROM THIS AFTERNOON THROUGH TONIGHT. THREATS INCLUDE LARGE HAIL UP TO THE SIZE OF TENNIS BALLS...DESTRUCTIVE WINDS TO 70 MPH...AND ISOLATED TORNADOES. VERY HEAVY RAINFALL IS ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR CENTRAL NORTH DAKOTA FROM THIS AFTERNOON THROUGH EARLY SATURDAY AFTERNOON. SEE WEATHER.GOV/BIS FOR DETAILS ON THE FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE THUNDERSTORMS REMAIN POSSIBLE OVER WESTERN NORTH DAKOTA ON SATURDAY MORNING...AND OVER CENTRAL NORTH DAKOTA THROUGH SATURDAY AFTERNOON. THERE IS THEN A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT...AND POSSIBLY ON SATURDAY. A VERY UNSTABLE AIR MASS WILL DEVELOP TODAY AS A WARM FRONT MOVES INTO SOUTHERN NORTH DAKOTA...AND WIND SHEAR WILL BE FAVORABLE FOR ROTATING SUPERCELLS. STORMS MAY MERGE INTO LARGER CLUSTERS BY TONIGHT...AND CONTINUE INTO SATURDAY AS A COLD FRONT MOVES ACROSS THE AREA. MULTIPLE ROUNDS OF STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SPOTTERS SHOULD BE PREPARED FOR THE POSSIBILITY OF MULTIPLE ACTIVATIONS. CJS
The Bismarck radar (KBIS), 68 km away, was scanning. The volume nearest the first event began at 16:57 UTC.
10 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
The public estimated thunderstorm wind gusts of 65 mph.
A trained spotter estimated thunderstorm wind gusts of 60 mph.
The public estimated thunderstorm wind gusts of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652216, 652217, 652218, 652219, 652220, 652221, 652222, 652223, 652224, 652226, 652225, 652227, 652228, 652229.